Florida, 2008

Hail and Damaging Winds in Florida, June 30, 2008

June 30, 2008 · NWS JAX · 12 events in 5 counties and zones

The combination of an approaching surface front over Georgia, passing upper level energy per an upper level trough digging over the eastern seaboard and high atmospheric moisture and instability fueled numerous severe storms in the afternoon and evening along the sea breezes and resultant storm outflows under a prevailing southwest flow regime.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The combination of an approaching surface front over Georgia, passing upper level energy per an upper level trough digging over the eastern seaboard and high atmospheric moisture and instability fueled numerous severe storms in the afternoon and evening along the sea breezes and resultant storm outflows under a prevailing southwest flow regime.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 30, 8:20 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 30, 8:20 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
920 AM EDT MON JUN 30 2008

...SLIGHT RISK OF SEVERE WEATHER ACROSS THE REGION TODAY...

.UPDATE...LARGE UPPER TROUGH FROM GREAT LAKES TO THE NORTHERN
GULF AMPLIFYING AS SHORT WAVE ENERGY ROUNDS BASE OF TROUGH. COLD
FRONT STRETCHES FROM NORTH GA INTO CENTRAL ALABAMA PROGGED TO
MOVE SE ACROSS CENTRAL GA THIS AFTERNOON AS UPPER TROUGH AMPLIFIES.
SHORT WAVE MOVING THROUGH ALABAMA PRODUCING LARGE CLUSTER OF
STORMS ACROSS SE ALABAMA AND SW GA WHICH WILL MOVE RAPIDLY EAST
TOWARDS OUR WESTERN AREA BY AROUND NOON AND THE REMAINDER OF
THE AREA THIS AFTERNOON. MODIFIED JAX SOUNDING SHOWING
SFC BASED CAPE OF 3500J (USING TEMP OF 89)...LI OF -7..AND
K INDEX 33. AS FRONT PUSHES SE TOWARDS AREA THIS AFTERNOON
THERE WILL BE A MOIST AND VERY UNSTABLE AIRMASS IN PLACE
AND IN COMBINATION WITH 35 KNOT WINDS AT THE MID LEVELS
SHOULD SEE ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE STORMS
THIS AFTERNOON. MAIN CONCERNS WILL BE STRONG AND POSSIBLY
DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HAIL. SPC HAS OUR AREA UNDER A SLIGHT RISK OF SEVERE WX THIS
AFTERNOON. FORECAST ON TRACK WITH LIKELY POPS AND SEVERE WX
ALREADY ADDRESSED IN HWO.

&&

.AVIATION...THE MAIN CHALLENGE WILL BE ON EXACT TIMING
AND INTENSITY OF THE STORMS AT THE TERMINALS THIS AFTERNOON.
WITH COLD FRONT PUSHING SE TOWARDS THE AREA AND VERY UNSTABLE
ATMOSPHERE IN PLACE...THE POTENTIAL EXISTS FOR STRONG STORMS
PRODUCING STRONG WIND GUSTS AND HEAVY RAIN. WILL KEEP THE TEMPO
GROUPS FOR IFR VSBY AND WIND GUSTS BETWEEN 16Z-20Z FOR NOW DUE TO
THE FAST MOVEMENT OF STORMS BUT THIS TIMING MAY NEED TO BE ADJUSTED.
THEREAFTER...SHRA SHOULD CONTINUE BUT THERE WILL BE LESS CHANCES OF
IFR CONDITIONS ACROSS THE TERMINALS.

&&

.MARINE...WILL KEEP THE EXERCISE CAUTION GOING FOR THE OFFSHORE
WATERS FOR A FEW MORE HOURS AS GRAYS REEF IS STILL SHOWING SUSTAINED
WINDS OF 15 TO 20 KNOTS. WINDS WILL DECREASE SOME THIS AFTERNOON
BUT FOCUS WILL SHIFT TOWARDS SCATTERED STORMS MOVING OFFSHORE
THIS AFTERNOON. SOME STORMS WILL BE STRONG PRODUCING STRONG
WIND GUSTS AND CLOUD TO WATER LIGHTNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  88  67  90  64 /  60  30  20  10
SSI  88  72  88  73 /  60  40  30  20
JAX  89  69  90  69 /  60  40  30  20
SGJ  89  71  86  72 /  60  40  30  20
GNV  89  70  88  70 /  60  40  40  20
OCF  89  70  88  69 /  60  40  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/RK
Hazardous weather outlook, Jun 30, 10:24 AM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1124 AM EDT MON JUN 30 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1124 AM EDT MON JUN 30 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM EDT FOR NORTHEAST
FLORIDA AND EXTREME SOUTHEAST GEORGIA...

AN UPPER LEVEL TROUGH COMBINED WITH A MOIST UNSTABLE AIRMASS
WILL PRODUCE NUMEROUS THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON.
DAMAGING WINDS...AND HAIL WILL BE POSSIBLE ALONG WITH FREQUENT
LIGHTNING STRIKES. THE STORMS WILL MOVE FROM WEST TO EAST AT AROUND
25 MPH...REACHING THE EAST COAST BY MID-AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS ARE ANTICIPATED EACH DAY...MAINLY ACROSS NORTHEAST
FLORIDA TUESDAY AND WEDNESDAY...WITH A MORE UNIFORM COVERAGE
EXPECTED THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE JACKSONVILLE FORECAST AREA
THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ/MZ

In the hours before

Local storm report, Jun 30, 9:32 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1032 AM EDT MON JUN 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 SW FRUIT COVE         30.07N 81.65W
06/29/2008                   ST. JOHNS          FL   LAW ENFORCEMENT

            THE LAW ENFORCEMENT REPORTED POWERLINES BLOWN DOWN NEAR
            STATE ROAD 13 IN SWITZERLAND AND ALSO NEAR RACE TRACK
            ROAD IN FRUITCOVE. THE TIME GIVEN WAS BASED ON RADAR.

&&

PP
Special weather statement, Jun 30, 10:20 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1120 AM EDT MON JUN 30 2008

FLZ021-301600-
SUWANNEE-
1120 AM EDT MON JUN 30 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL SUWANNEE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL NOON
EDT...

AT 1120 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES WEST OF MCALPIN...OR 7 MILES
NORTHEAST OF MAYO...MOVING EAST AT 31 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MCALPIN...HOUSTON AND WELLBORN THROUGH
NOON EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED.

RADAR INDICATES SOME ROTATION WITHIN THIS STORM. FUNNEL CLOUDS ARE
POSSIBLE.

THE AREA IS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

WOLF
Special weather statement, Jun 30, 10:45 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT MON JUN 30 2008

FLZ020-GAZ150-162>164-301630-
CHARLTON-CLINCH-ECHOLS-HAMILTON-WARE-
1145 AM EDT MON JUN 30 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
HAMILTON...NORTHWESTERN CHARLTON...CENTRAL CLINCH...CENTRAL WARE AND
ECHOLS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 1230 PM EDT...

AT 1145 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 10 MILES EAST OF MAYDAY...OR 13 MILES
NORTHEAST OF STATENVILLE...MOVING EAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MAYDAY AND DU PONT
THROUGH 1230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jun 30, 11:28 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1228 PM EDT MON JUN 30 2008

FLZ020>024-GAZ150>152-162>165-301715-
BAKER-BRANTLEY-CHARLTON-CLINCH-COLUMBIA-ECHOLS-HAMILTON-INLAND
CAMDEN-NASSAU-PIERCE-SUWANNEE-WARE-
1228 PM EDT MON JUN 30 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE...
NORTHWESTERN BAKER...NORTHERN COLUMBIA...HAMILTON...CHARLTON...
CLINCH...WESTERN BRANTLEY...WARE...SOUTHERN PIERCE...ECHOLS...
NORTHWESTERN NASSAU AND WESTERN CAMDEN COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 115 PM EDT...

AT 1228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 7 MILES EAST OF FARGO...MOVING EAST AT
35 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FARGO...STEVEN FOSTER STATE PARK...ST. GEORGE...HOMELAND...
FOLKSTON...KINGS FERRY AND HILLIARD THROUGH 115 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

PETERSON
Special weather statement, Jun 30, 12:07 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
107 PM EDT MON JUN 30 2008

FLZ021-022-301745-
COLUMBIA-SUWANNEE-
107 PM EDT MON JUN 30 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE AND CENTRAL COLUMBIA COUNTIES FOR STRONG WINDS VALID UNTIL
145 PM EDT...

AT 107 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF SUWANNEE VALLEY TO 3 MILES WEST OF LAKE CITY TO 6 MILES NORTHEAST
OF OBRIEN...MOVING EAST AT 34 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND WINFIELD...SUWANNEE VALLEY...OBRIEN...
HILDRETH...LAKE CITY...FIVE POINTS...ICHETUCKNEE SPRINGS STATE
PARK...WATERTOWN AND COLUMBIA THROUGH 145 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

THE AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

WOLF

The radar

The Jacksonville radar (KJAX), 10 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Duval

When
June 30, 12:30 PM EST
Where
Duval County, 1.38 mi N of Plummer
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.450, -81.800

About 100 trees at the Davey Tree Expert Company were blown over from thunderstorm winds. The time of the damage was based on radar.

Thunderstorm Wind, Nassau

When
June 30, 12:30 PM EST
Where
Nassau County, 1.91 mi ENE of Callahan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.580, -81.790

Trees were blown down on power lines in rural Nassau county.

Thunderstorm Wind, Duval

When
June 30, 12:40 PM EST
Where
Duval County, 0.69 mi S of Beeghly Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
30.470, -81.670

Power lines were blown down near Duval Road.

Thunderstorm Wind, Bradford

When
June 30, 1:05 PM EST
Where
Bradford County, 0.6 mi W of Starke
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.950, -82.110

Florida State Warning Point relayed a report of a tree that was blown down in Starke and power lines that were blown down across Bradford county. One power line fell on a home at 19475 Northwest 44th Avenue in Starke.

Thunderstorm Wind, Flagler

When
June 30, 2:00 PM EST
Where
Flagler County, 2.27 mi NW of Daytona North
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.430

Power lines were blown down on State Road 100, west of Bunnell.

Thunderstorm Wind, Flagler

When
June 30, 2:03 PM EST
Where
Flagler County, Bunnell
Measured
67 kt (77 mph) measured gust
Reported by
Emergency Manager
Coordinates
29.470, -81.260

A wind gust to 77 mph and pea size hail were observed at the Flagler County Emergency Operations Center. One tree was blown down on the property.

Thunderstorm Wind, Flagler

When
June 30, 2:05 PM EST
Where
Flagler County, 0.69 mi S of Flagler Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.470, -81.130

A tree was blown down on a home in Flagler Beach. The damage punctured the roof. The cost of damage was estimated.

Thunderstorm Wind, St. Johns

When
June 30, 2:05 PM EST
Where
St. Johns County, 3.67 mi W of Marineland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.660, -81.290

The Flying J store employees estimated wind gusts of 50-60 mph.

Thunderstorm Wind, St. Johns

When
June 30, 2:10 PM EST
Where
St. Johns County, 4.26 mi W of Marineland
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
29.680, -81.300

Trees were blown down at Favor Dykes State Park.

Thunderstorm Wind, Flagler

When
June 30, 2:10 PM EST
Where
Flagler County, 2.16 mi NNE of Palm Coast Town Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.520, -81.200

A spotter estimated wind gusts to 60 mph in the Grand Haven area of Palm Coast.

Hail, St. Johns

When
June 30, 2:10 PM EST
Where
St. Johns County, 4.26 mi W of Marineland
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
29.680, -81.300

Penny size hail fell at Favor Dykes State Park.

Thunderstorm Wind, Flagler

When
June 30, 2:20 PM EST
Where
Flagler County, Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.260

Power lines were blown down across Bunnell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101732, 101733, 101734, 101735, 101739, 101740, 101736, 101743, 101737, 101741, 101742, 101738.